| || |
Levothyroxene Side Effects (Synthroid)
Levothyroxene Side Effects (Synthroid)
Quest Diagnostics most recently did a blood workup on me with results showing
that I had a high TSH level indicating hypothyroidism. I have no previous history of having a high TSH level. No one in my family, to my knowledge, has ever been
diagnosed with hypothryoidism. Going to an endo physician for follow up, the physician, relying on the accuracy of these results, prescribed levothyroxene. Within a couple of days and for three weeks of taking the levothyroxene dosage
(50 mcgs) I experienced horrible pain all over my body, cramps in my calves and arms, hot, burning sensations through my lower limbs, profuse sweating, memory problems (like being in a fog), confusion when trying to perform even the easiest of mental tasks such as reading and organizing my bills. I couldn't stand up or walk by myself. I needed help to dress, shower, etc. My family got me a cane and even with that, I was very unsteady and prone to falling if someone did not assist me. I was terribly fatigued as if all my blood and energy were drained from my body. I looked terrible: deep brownish black circles enveloped my eyes, my face was drawn and ashen. Upon my daughter reading up on the side effects from levothyroxene from physician blogs, each was adamant that levothyroxene does not cause side effects. Upon calling my endo physician's office to discuss my body's reactions to the levothyroxene, the head of the department told me there were no side effects to the drug and to continue to take the medication, or go off of it, whatever I thought best. He was speaking with me to me in a condescending manner and as if these symptoms were all in my mind. However, my daughter and I found a few blogs from pharmacists and patients that stated that the generic version of Synthroid, which is the levothyroxene, contained "fillers" which caused various "allergic reactions" in some patients. Those "allergic reactions" were
very similar to, if not the same as, what I felt and experienced when I was on the levothyroxene daily regimen. We also read that a wrong dosage could cause these same side effects. Upon seeing my primary physician during my "illness",
he was also very concerned about my symptoms and appearance and urged my family members, who had accompanied me to his office because I was too weak and debilitated to go by myself, to "rush" me to the closest hospital ER. We brought the Quest Diagnostics blood workup report and results to the ER with us and asked the ER physician to run the same exact tests that Quest Diagnostics did in its report, most particulary the TSH 3 and T4 thyroid level indicators. Upon the ER physician obtaining the new blood work results, he said that everything showed "normal" INCLUDING MY TSH 3 and T4. He advised me to stop taking
any further doses of the levothyroxene. Within 24 to 48 hours of not taking this thyroid hormone medication, I was immediately feeling much better Within a week after stopping it, I felt like myself again. I waited a couple of weeks, then went back to my endo physician, asked that the thyroid hormone blood test be done in their hospital lab. It is now more than a month since I stopped taking the levothyroxene. I received a call today stating that my TSH 3 and T4 levels were "normal" and that
I did not require thyroid hormone replacement medication. This was the second hospital lab report, from two different hospitals, that showed normal thryoid levels! I have two (2) questions for the community: 1) Has anyone else experienced these and other side effects or adverse/allergice reactions when using levothyroxene? 2) I would also like to know, more importantly, if anyone else experienced these side effects or adverse/allergic reactions if the wrong dosage of levothyroxene was prescribed, i.e., prescribing more of the thyroid hormone than was needed or when prescribed any dosage amount of levothyroxene when the thyroid levels were normal, but were mistakenly reported by a medical lab as being indicative of thyroid deficiency. The more patients recite their "allergic reactions" or "adverse effects" of this hormone replacement medication, the more the pharmaceutical and medical community will avoid having another person experience what I and possibly you have. PS The ER physician told me that I had experienced "toxicity" throughout my body due to its not having a thyroid hormone deficiency and that, had I not gone into the ER when I did and continued on with the levothyroxene, I could have died. Let us, together, save lives. Patients: Kindly reply to this post denoting your side effects/adverse or allergic reactions to levothyroxene. Physicians: Kindly reply to this post denoting your patients' side effects/adverse or allergic reactions to levothyroxene. Thank you for your time.
I can not say for certain what happened with Quest Diagnostics but I too use them for my lab work as they are one of the more abundant labs in the region where I reside. It is possible that there was a mix up with another patients results.
Your endo was going according to the lab results and that is understandable why he/she did it. If you have a history of with this endo and there was never any indication of an anomaly with your TSH levels or any thyroid indications of something not quite right even though the blood work up is the first line testing done there are other tests that can be provided to conclude the diagnosis.
Regarding the medication anyone that has a negative reaction to any medication can develop negative symptoms be it an allergic reaction, hypersensitivity to the drug or components of the drug, toxicity and so on. Negative reactions that go away after discontinuation of the drug is indication that this medication was the probable cause of the condition that transpired when it was taken. No two people react the same way but it is possible that there are others out there that had similar reactions.
Thankfully all is well which is the main point.
I am glad it turned out for the better as negative reactions to medications can sometimes be life threatening and the symptoms you displayed were a true medical emergency.
Be well, healthy and happy!
Levothyroxene Side Effects
I really appreciate your great sharing about Levothyroxene Side Effects. I also welcome all other experts advice on this topic.
It seems like alot of doctors want to prescribe Levothyroxine instead of synthroid. The synthroid website has a number you can call and apply for help paying for synthroid. Even my pharmacist told me that thyroid medicine is one of the few that would be better not taking the generic. I'm waiting on my application from them now so my medicine can be paid for. It doesn't hurt to check it out if you have hypothyroidism and you've been prescribed either of these medications. You can probably apply online also. I know this doesn't refer to you, thank goodness. But maybe someone else will read this thread.
Last edited by shabry; 08-31-2016 at 02:10 PM.
Reason: Made a mistake
Reaction to Synthroid
When I was dx with hypothyroidism 10 years ago I was prescribed Synthroid. It made me nauseous after taking, lasting through the morning hours. I put up with this for many years until I couldn't anymore. I asked my compounding pharmacy to mix up a batch of T3, T4 to see if I could stomach it any better. From the very first dose, I have not had any nausea or any other side effects. The pharmacists tell me that it doesn't really made sense because their formula is basically the same as the drug companies. But when I asked more questions, they said that their formula is derived from celery, and that must have something to do with it.